5 weeks. I’ve now been off of Lexapro (an anti-anxiety and anti-depression medication) for 5 weeks.
As I shared here, I had an entire plan setup for weaning off of my meds and followed it to a t over about a six-month process. I consulted with my oncopsychologist through the ENTIRE process. I went from 20 mg all the way to 5 in a very steady taper. And my psychologist agreed that I was in a good place to eliminate the medication from my daily routine.
Here are the reasons I was ready to try life again without an SSRI:
1. Situational anxiety – I was diagnosed originally with situational anxiety. This does not mean that I don’t have anxiety normally. We all do. And all of our brains are wired to process that differently. Our brains are also wired to tell our bodies how to handle that wiring. The SSRI helps connect the dots in that process and makes people whose receptors are misfiring or miscommunicating work together in a more cohesive way. This is LIFE SAVING.
But. Because my anxiety was situational, I wanted to see if I am now in a situation where my coping skills will help me manage my emotions without a pill.
2. Weight stagnation – I legit don’t even know if “stagnation” is the right word or even a word. BUT I have to be completely honest about this number two. Lexapro and other SSRIs can attribute to weight gain or the inability to lose weight. They also can not. For me, my mental health is MORE important than 10 pounds but as a cancer survivor, one of my oncologist’s hopes is that I can maintain a weight closer to what I was prior to cancer. He also wants my mental health to be in check. So. We see how it goes without the pill and we move forward (or back to the med).
3. I just want to. Yes. That’s a reason.
So. I’m 5 weeks out and here’s what I know to be true for me: withdrawal is real.
Exhaustion. Irritability. Panic attacks. Random crying. Anger. Really difficult time arranging myself and remembering to-dos. And initially, restless legs.
Oh. It’s been rough.
I’ve had some really angry moments. And some really sad moments. Part of it is because I feel everything again. And that is an adjustment. Part of it is because there truly is a time for your body to readjust or recalibrate (I am not a psychologist. This is just what I understand to be true). Oh… and if there can be a third part, it is also bananas because when I started on the med, I had my real boobs, my body produced estrogen, and I was in a state of fight or flight.
It’s not a “cant get outta bed” feeling. It’s not a “I’m gonna get cancer again” feeling. It’s more like, “my feelings are reaaaaaaaallllly feely and my body is so not sure what to do with all of it.”
I could tell you that maybe this wasn’t the right time… the kids are now home for the summer, my entire schedule and consistency of the school year is out the window, and my four-year-old has decided that pooping anywhere but the toilet is where it’s at. I could tell you that I should have waited until… until who knows when.
But I also know that each of us gets to make a decision for how we tackle our days on this earth and for me, for my “journey” of survivorship, I needed to take this step and see how it goes.
I share this all because that’s what I do. I don’t expect everyone to understand it. I know that there is a heavy debate out there on whether people should or shouldn’t be on medications. For me, it’s not black and white. For me, there is all grey. And we can never ever understand what it is like to live inside of someone else’s brain or reality. Or understand what it feels like to truly be wired differently. Me choosing to try this is not a judgment on people who stay on meds for their whole life. It is something I need to do for me.
It’s therapeutic for me to be transparent. And it’s helpful for me to keep track of my emotions here. I share also because maybe you’ve been here or are going to be here someday and I want you to know you are not the only one. I share this because I’ve felt like an awful human several times throughout the last two weeks… snipping at my kids, using a tone that is so curt, snapping at my husband… it’s felt foreign to me. And I’ve thought, “is this what I was before the medication? Because this person is the worst.”
Yesterday I was talking with a friend who has done this same walk. She’s been on the same meds, tapered down, and then, gone off. She did it after suffering with PPD. I’ve read account after account of the withdrawal symptoms and timeframe. I know because of that, I’m in the thick of it. But I also know there is likely a light that is the other side of this that is fast approaching.
Today is a new day. It feels lighter. I can’t explain it, it just feels a little smoother. I woke up this morning feeling rested. I just feel a little more like my own self. I have a game plan as I move forward. One part was sharing it here because that is something that seems to help me… to write and to work through it… and then I seem to move forward. I talked again with my husband about how I am taking steps to get my feet out of the sludge. I have a game plan for a few vitamins and exercise to ease through the transition a little more smoothly. I have been in communication with my therapist and she is aware of where I’m at. Every so often, I will take a small dose of a medicine that is a short-term help for anxiety. And I am also up for any suggestions for people who have done this before me.
I am told that 6 weeks to 2 months is kind of the leveling off point. The part where your body gets a little more familiar with itself post-meds. So I breathe. Meditate. Make sure to release the good feels (exercise, sex, and good music). And know that every day is a new day.
And. If in three months, I still feel like I liked the Lexapro life better, or that I am unable to control my anxiety without the necessary chemical adjustments, and I do need it as part of post-cancer Ashli, I will 100% go back on it and not look back.
This part though… it’s hard. It is work. It is taking a lot of control on my part. But every day is a new day. And I’m happy to be here for each new day. And if I’m ever not, then I will know for certain that my biology is in need of some additional chemistry.